Jennifer Gold

Jennifer Gold

Many people are aware that prescription pills, tablets and capsules have unique letters and numbers on them used for pill identification. With each new prescription, it’s important to check the pill identification to ensure you have the correct medicine. Most people only complete this safety check when they first get a new prescription. However, every time you take a pill, you should make sure it is correct.

Our colleagues at SafeMedicationUse.ca received a report from a consumer who was given two medicines that are known to interact with each other. This type of problem is known as a drug interaction. A drug interaction occurs when the actions of one medicine affect the actions of another medicine.

Swallowing unintended objects and substances is a pretty common problem among sick patients. For example, patients recovering from anesthesia in a hospital or receiving other sedating medications may not be thinking clearly. These patients may rely more on instinct and grab what they believe has been left for them by their caregivers. However, even patients with a clear mind may simply trust that anything a nurse or physician leaves at the bedside is “safe” or “ready to use.”

Wednesday, 27 June 2012 19:46

Reusing insulin pens can spread infections

For the millions of diabetics who inject insulin, drug manufacturers heavily promote the use of insulin “pens.” These small devices look just like a pen but contain a cartridge of insulin. They make it easy for insulin-dependent patients to inject the drug accurately.

Tuesday, 27 October 2009 00:00

Don't Share Insulin Pens Between Patients

FDA is reminding health care professionals not to use a single insulin pen and cartridge on more than one patient. Even if needles are changed between patients, reusing these products on multiple patients may transmit blood-borne pathogens such as hepatitis or HIV between patients.

 


Wednesday, 27 June 2012 16:20

Site Accessibility

billboard-2

This website is committed to ensuring accessible to all users.

eSSENTIAL Accessibility

Consumermedsafety.org has partnered with eSSENTIAL Accessibility™ to provide you a specialized web browser at no charge. Individuals who have trouble typing, moving a mouse or reading can benefit from this assistive technology.

eSSENTIAL Accessibility™ provides an array of keyboard and mouse replacement solutions (i.e. alternative input methods) that help users to overcome physical limitations they may encounter while accessing the web. Features include a hands-free movement tracking system, onscreen keyboard with word prediction, a page reader and other customizable options. See the complete list of features.

This technology is suitable for those with dexterity challenges or reading difficulties arising from a variety of conditions, including: Stroke/paralysis, Arthritis, Multiple Sclerosis (MS), Parkinson's disease, Cerebral Palsy (CP), Age-related factors, Mild visual impairment, Limited proficiency in English, Literary deficiencies, Dyslexia, and Other learning issues.

download-now

Using a Mac?

Click here to learn about using
eSSENTIAL Accessibility on
an Apple computer.

Our organization is proud to be a member of this Disability Community Involvement initiative to create shared value. It reflects our commitment to diversity, inclusion, social responsibility and organizational values.

A man contacted his doctor’s office with concerns about a new medicine a specialist prescribed for him. The man stated that the medicine tasted bad and that he didn’t think he could take it.

Emily Jerry was just two years old when she died from a medication error made by a hospital pharmacy technician in Cleveland. She had undergone surgeries and four rounds of chemotherapy to treat what doctors said was a highly curable malignant tumor at the base of her spine.

Monday, 04 June 2012 20:48

Dangerous “toys”

On October 14, 2011, The New York Times published a story about a 13- month-old boy who died after swallowing pills from a prescription medicine bottle. His parents had given him the bottle to play with as a rattle, believing he could not open the child-resistant cap.

A nurse visited a homebound woman who continued to have high blood sugar levels despite doubling her insulin dose for about 2 weeks. The nurse questioned the woman about factors that may be causing the sudden need for more insulin. The woman had been eating her usual diet. She had no signs of infection or decrease in physical activity. She was sleeping well, and there was no new stress in her life. The technique and materials she used to test her blood sugar were appropriate. Any one of these factors could influence the dose of insulin required to keep her blood sugar under control, but nothing unusual was discovered.